Thunderstorm Wind, Franklin
- When
- June 27, 2:30 PM EST
- Where
- Franklin County, 6 mi NE of Wirtz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $600
- Reported by
- Department of Highways
- Coordinates
- 37.141, -79.823
Tree down on Poteet Road.
Severe thunderstorms created wind damage and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms created wind damage and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 1:36 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 236 PM EDT WED JUN 27 2007 .SYNOPSIS... LARGE BERMUDA HIGH WILL WEAKEN TONIGHT AND THURSDAY. ON FRIDAY AND SATURDAY A SLOW MOVING COLD FRONT WILL MOVE FROM THE GREAT LAKES INTO THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... TEMPERATURES WILL PEAK IN THE MID 80S AND MID 9S0 TODAY AND WITH SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S ACROSS MUCH OF THE COUNTY WARNING AREA THE INSTABILITY REMAINS HIGH. CAPES THIS AFTERNOON ARE IN THE 2000-3000J/KG RANGE. AFTERNOON CONVECTION WILL DISSIPATE THIS EVENING WITH LOSE OF HEATING. WITH WEAK WINDS ALOFT...BASED EVENING PRECIPITATION PATTERN ON THE LWX WRF ARW WHICH KEEPS CONVECTION MOSTLY ACROSS THE MOUNTAINS UNTIL MIDNIGHT. CONVECTION IN THE PIEDMONT SHOULD DISSIPATE SHORTLY AFTER SUNSET. OVERNIGHT LOWS WILL ONCE AGAIN BE MILD WITH VALLEY FOG IN THE MOUNTAINS. WILL STAY WARMER THAN GUIDANCE FOR MINIMUM TEMPERATURES TONIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 500 MB HEIGHTS WILL BEGIN TO FALL ON THURSDAY WITH THE FORECAST AREA IN BETWEEN THE UPPER RIDGE AND THE MORE ACTIVE TROF TO THE NORTH. BUT STILL ENOUGH INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORMS. THE COLD FRONT WILL BE MOVING SLOWING THROUGH THE OHIO RIVER VALLEY MAINLY DUE TO BEING PARALLEL TO THE UPPER FLOW AND THE BLOCKING UPPER RIDGE TO THE SOUTH. THERE MAY BE ISOLATED TO SCATTERED THUNDERSTORMS IN LEE-TROFING THAT DEVELOPS AHEAD OF THE FRONT AS THE LOW LEVEL WINDS BACK AROUND TO THE SOUTHEAST. THERE IS ALSO SOME UPPER SUPPORT FOR STORMS WITH A SHORT WAVE THAT SHOULD STRETCH FROM OHIO INTO KENTUCKY. THURSDAY NIGHT THE FRONT CONTINUES ITS SOUTHEAST DRIFT AND BY FRIDAY MORNING ENTER THE FORECAST AREA. PRECIPITATION WILL BE MUCH MORE ORGANIZED AND WIDESPREAD WITH LIFT FROM UPPER DIFFLUENCE IN THE RIGHT REAR QUADRANT OF THE UPPER JET. EVENTUALLY THE SHORT WAVE ENERGY AND JET SUPPORT WILL TRANSITION TO THE LEE TROF AREA...BUT SINCE A BULK OF THE PRECIPITATION WILL BE ARRIVING IN THE MORNING...POSSIBLY IN THE FORM OF AN ORGANIZED LINE...THE SEVERE THREAT SHOULD BE REDUCED. THE BEST AREAL COVERAGE AND THREAT OF ANY SEVERE WEATHER WILL BE EAST OF THE BLUE RIDGE ON FRIDAY AFTERNOON. SEVERAL SURFACE WAVES ALONG THE FRONT WILL KEEP THE SOUTHWARD PROGRESSION OF THE BOUNDARY SLOW. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS HAVE THE SURFACE FRONT WELL SOUTH OF THE COUNTY WARNING AREA BY 12Z SATURDAY...BUT GFS HANGS THE SURFACE DEW POINT FRONT ALONG THE MASON-DIXON LINE. THIS WILL PROVIDE ENOUGH OF A BOUNDARY IN COMBINATION WITH ENOUGH HEATING TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR SATURDAY. BY SATURDAY NIGHT...THE UPPER LEVEL TROF CONTINUES TO DIG WITH THE TROF AXIS REACHING THE EAST COAST. THIS WILL ALLOW COOLER AND DRIER AIR ACROSS MUCH OF SOUTHEAST CANADA AND THE NORTHEAST UNITES STATES. WENT SLIGHTLY WARMER THAN GUIDANCE FOR JUST BEHIND THE FRONT ON SUNDAY. AS THE HIGH SLIDES OFF THE EAST COAST ON MONDAY...LOW LEVEL WINDS COME AROUND TO THE SOUTHEAST AND BRING WARMER TEMPERATURES AND HIGHER HUMIDITY BACK INTO THE AREA. BETWEEN THE WARM FRONTAL PASSAGE AND THE LEE-TROFING THAT DEVELOPS BY TUESDAY THERE WILL BE ENOUGH FORCING TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE SOUTHERN BLUE RIDGE WITH THE BEST POPS IN NORTHWEST NORTH CAROLINA TUESDAY AFTERNOON. HAVE INTRODUCE A CHANCE OF RAIN ON DAY 7...WITH THE POSSIBLE APPROACH OF THE NEXT COLD FRONT. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... ONCE AGAIN THUNDERSTORMS ARE SCATTERED ACROSS THE FORECAST AREA. EXPECT IFR TO MVFR VISIBILITIES DUE TO HEAVY RAIN WITH THE STRONGER STORMS. AT 18Z WITH A THUNDERSTORM CLOSE TO THE ROANOKE AIRPORT WINDS GUSTS TO 26 KNOTS AND THE VISIBILITY DROPPED TO 4SM. THIS SHOULD BE TYPICAL FOR AIRPORTS THAT GET RAIN THIS AFTERNOON AND EVENING. SINCE IT IS MORE LIKELY WITH TODAYS THUNDERSTORM COVERAGE THAT AIRPORT WILL ACTUALLY GET SOME RAINFALL...HAVE MVFR FOG OVERNIGHT AT ALL TAFS SITES WITH VLIFR AT LWB. BASED ON THE LWX WRF 4KM MODEL EXPECT THAT MOST OF THUNDERSTORMS WILL DISSIPATE BY 02Z. A SLOW MOVING COLD FRONT WILL MOVE FROM THE GREAT LAKES INTO THE CAROLINAS FRIDAY AND SATURDAY WITH WIDESPREAD MVFR CEILINGS AND VISIBILITIES DUE TO SHOWERS AND THUNDERSTORMS. STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON WHICH MAY RESULT IN IFR CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS. && .CLIMATE... BLUEFIELD MAY SET A RECORD HIGH TODAY. THE OLD RECORD WAS 87 SET IN 2005. RECORD HIGH TEMPERATURES FOR JUNE 28. ROANOKE 97/1959 LYNCHBURG 99/1934 DANVILLE 102/1959 BLACKSBURG 91/1954 BLUEFIELD 88/1966 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/RCS SHORT TERM...AMS/RCS LONG TERM...AMS/RCS AVIATION...AMS CLIMATE...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 AM EDT WED JUN 27 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 332 AM EDT WED JUN 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY AGAIN PRODUCE ISOLATED SEVERE WEATHER THIS AFTERNOON AND EVENING. IN ADDITION VERY HEAVY DOWNPOURS WITH THE SLOW MOVING STORMS COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND EVENING. MORE WIDESPREAD SEVERE WEATHER COULD OCCUR LATER FRIDAY WITH STORMS AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT WED JUN 27 2007 VAZ032-033-043-271830- PATRICK VA-FRANKLIN VA-HENRY VA- 136 PM EDT WED JUN 27 2007 AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF BASSETT...OR ABOUT 4 MILES NORTHWEST OF SANVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PHILPOTT DAM...FAIRY STONE STATE PARK AT 150 PM EDT...BASSETT AT 200 PM EDT...STANLEYTOWN AT 205 PM EDT... FERRUM AT 215 PM EDT...OAK LEVEL AT 220 PM EDT...FIGSBORO AT 225 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT WED JUN 27 2007 VAZ059-271900- CHARLOTTE VA- 230 PM EDT WED JUN 27 2007 AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER REDOAK...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WYLLIESBURG AT 300 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...IN ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH AND A HALF OF RAIN IN LESS THAN 30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT WED JUN 27 2007 NCZ001-002-018-271945- ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 232 PM EDT WED JUN 27 2007 AN AREA OF THUNDERSTORMS ALONG AND WEST OF THE BLUE RIDGE WILL CONTINUE THROUGH 400 PM. HEAVY DOWNPOURS...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AT TIMES. LOOK FOR ONE HOUR RAINFALL RATES AS HIGH AS AN INCH AND A HALF. IF TRAVELING IN THE HIGH COUNTRY...BE PREPARED FOR PONDING OF WATER ON THE ROADS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT WED JUN 27 2007 VAZ033-034-271945- FRANKLIN VA-BEDFORD VA- 247 PM EDT WED JUN 27 2007 AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF STEWARTSVILLE TO 5 MILES SOUTH OF STEWARTSVILLE...MOVING EAST AT 5 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...CHAMBLISSBURG AT 300 PM EDT...GOODVIEW AT 310 PM EDT...THAXTON AT 315 PM EDT... NORTHWEST SMITH MOUNTAIN LAKE AT 320 PM EDT...MONETA...D-DAY MEMORIAL AT 345 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT WED JUN 27 2007 VAZ033-034-271930- FRANKLIN VA-BEDFORD VA- 305 PM EDT WED JUN 27 2007 AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF MONETA TO 9 MILES EAST OF BOONES MILL...MOVING EAST AT 5 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...NORTHWEST SMITH MOUNTAIN LAKE AT 315 PM EDT...MONETA...AND SMITH MOUNTAIN LAKE STATE PARK BY 330 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT WED JUN 27 2007 NCZ019-271945- WILKES NC- 316 PM EDT WED JUN 27 2007 AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING 4 MILES NORTHWEST OF NORTH WILKESBORO...OR ABOUT 2 MILES NORTHWEST OF FAIRPLAINS...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MULBERRY...AT 325 PM EDT...HAYS...AT 335 PM EDT...AND ROARING RIVER AT 345 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree down on Poteet Road.
Tree down on Route 501.
Several 4 inch tree limbs blown down.
A large tree was blown down, causing power outages in the area.
Roofs blown off two businesses in Buena Vista. The wind also blew a tree onto a antique store, knocking off an awning.
Large tree limbs down.
An above ground pool was destroyed by winds, and a column from a front porch of a house on north side of city was blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33177, 33179, 33184, 33185, 33180, 33187, 33188, 33190.